The U.S. Food and Drug Administration (FDA) has announced a voluntary drug recall by Teligent Pharma, Inc., because several lots were found to be “super potent” and dangerous to users.
The drug in question involves several lots of Lidocaine HCl Topical Solution 4%, which patients use to numb areas in their mouth, nose and upper GI system. Lidocaine HCl 4% is used to help relieve pain and itching from a number of skin conditions, including shingles — which typically affects seniors.
Which lots are affected?
There were five lots of the drug included in the recall, all of which were distributed both in Canada and the United States in 50ml. glass vials. The bottles are printed with the following National Drug Code (NDC) numbers:
The lots involved in the recall have the following numbers and expiration dates:
- Lot 13262, expiration 03/22
- Lot 16306, expiration 01/24
- Lot 14217, expiration 08/22
- Lot 13768, expiration 05/22
- Lot 13058, expiration 02/22
The higher potency of the drug could cause lidocaine toxicity, which can be fatal. Symptoms of lidocaine toxicity that users and their loved ones need to watch for include:
- Numbness and/or tingling in the tongue
- Ringing in the ears (tinnitus)
- Blurred vision
- Nervousness or agitation
- Muscle twitches and seizures
- Irregular or rapid heartbeat
If the toxicity is severe, the patient may fall unconscious or become comatose.
Patients who have any of the affected drugs are being urged to immediately discontinue its use and contact their doctors.
Dangerous drugs are all around, and safety measures sometimes fail. This is the second recall of this drug by Teligent Pharma in the last few months. If you’ve been injured by this drug or another, or your loved one has died from a defective drug, find out more about what it takes to hold the manufacturer responsible.